Case 19: Diagnosis & Conclusions

Case 19 Index

Diagnosis: Salicylate Toxicity 

Case Summary:

Nice work! The most likely diagnosis here is salicylate toxicity in the setting of aspirin overdose. Let’s go back to the history to take a step by step approach. This patient’s presentation of being found down amidst bottles of pills is highly concerning for ingestion. He also has a medical history of type 1 diabetes, which puts him at risk for diabetic ketoacidosis. His medications include insulin, atorvastatin, aspirin, and acetaminophen, all of which can be toxic in excess, so we must press on!

Insulin overdose would present with hypoglycemia, which this patient does not have. The consequences of atorvastatin overdose are most likely rhabdomyolysis and hepatotoxicity, neither of which seem to be present based on this patient’s labs. This leaves us with aspirin and acetaminophen, two medications with severe toxicity in overdose. For a general overview from the American Association of Poison Control Centers (AAPCC), take a look at their 34th Annual Report.

From the arterial blood gas alone we determine that this patient has an acidemia, with a metabolic acidosis and respiratory alkalosis. We cannot further characterize his acid/base disturbance without the basic metabolic panel. Let’s take a moment to review acid/base:


A trick to solving every acid/base problem:  pLACO

pH
The normal range for arterial blood pH is 7.35 – 7.45. Looking at the pH will help identify the primary acid/base disturbance:
< 7.35 = acidemia          >7.45 = alkalemia
Labs
Looking at both the pCO2 and HCO3 will identify the primary process that led to the pH change. For an acidemia: If the pCO2 is elevated pCO2 (>45) , the primary process is a respiratory acidosis. If the HCO3 is low (<22), the primary process is a metabolic acidosis. For an alkalemia: If the pCO2 is decreased pCO2 (<35) , the primary process is a respiratory alkalosis. If the HCO3 is high (>32), the primary process is a metabolic alkalosis.
Anion gap
Use the bicarbonate from the chemistry panel to calculate the AG, or unmeasured anions (AG = Na – Cl – HCO3). Be sure to estimate the patient’s expected/normal anion gap using the serum albumin.
*The anion gap should be checked even in the absence of an acidemia as a metabolic acidosis may be hiding!
Compensation
Once the primary process has been identified, use the appropriate formulas (follow the link to Acid/Base below) to see if the patient is compensating. If compensation is inadequate, then there may be another process going on!
Other processes
Patients can have up to 3 acid-base disorders – an anion gap metabolic acidosis may coexist with a metabolic alkalosis OR non-gap metabolic acidosis AND 1 respiratory disorder (you can only hyperventilate or hypoventilate).
Calculate the delta gap, Δ/Δ = (Anion gap – normal anion gap) / (Pt’s HCO3 – normal HCO3)
If the ratio above is > 2, then there is a concomitant metabolic alkalosis. If it is < 1, then there is a concomitant metabolic alkalosis.

For a deeper look, check out our page on Acid/Base!


Using this technique, we determine that this patient has a high anion gap metabolic acidosis and respiratory alkalosis without other underlying disturbances. Now let’s figure out the most likely culprit! A useful mnemonic for the differential diagnosis of a high anion gap metabolic acidosis is  GOLDMARK

GOLDMARK
Glycols (ethylene and propylene)
Oxoproline
L-lactic acid
D-lactic acid
Metanol
Aspirin
Renal failure
Ketoacidosis

Acetaminophen toxicity has been associated with high anion gap metabolic acidosis attributed to 5-oxoproline (Click here to read more), though is less commonly associated with a respiratory alkalosis. This patient’s normal liver function tests also suggest against acetaminophen toxicity, however should never exclude the diagnosis, as LFT abnormalities may not be seen until many hours after ingestion.

Aspirin, or more specifically salicylates, are also a cause of anion gap metabolic acidosis in overdose. In adults, salicylate toxicity commonly causes a mixed acid-base disorder with a high anion gap metabolic acidosis and a respiratory alkalosis. The respiratory alkalosis is due to dose dependent direct stimulation of the respiratory center causing hyperventilation. This is more commonly found in adults than children. The metabolic acidosis is a result of uncoupling of oxidative phosphorylation and dysfunction at the cellular level.

Management of salicilyate toxicity should always first include stabilization and resuscitation. This often includes intubation for airway protection in obtunded patients as well as for ventilation management. Activated charcoal may be considered if ingestion was recent and/or there is large residual aspirin within the stomach, but it is unlikely to be helpful at this patient’s stage.

The mainstays of salicylate removal include augmentation of urinary excretion or hemodialysis. Urinary excretion can be increased by alkalinization of the urine (click here for more from Proudfoot et al. on urine alkalinization), which is often achieved via IV sodium bicarbonate (while repleting potassium to avoid hypokalemia!). Indications for hemodialysis include resistant metabolic acidosis, renal failure, severe clinical decompensation, or salicylate level > 700mg/L. Take a look at Pearlman et al. for a clinical review of salicylate intoxication.

Case 19 Index
Case 19 Introduction
Case 19 Physical Exam
Case 19 Diagnostic Testing
NephSim